It is not entirely clear how tamoxifen works but it blocks oestrogen in breast tissue.
These are a common side effect of tamoxifen. They may gradually lessen over the first few months, but some people continue to have them for as long as they take tamoxifen.
These are similar to that experienced with the menopause and are usually mild and may wear off after a period of time Please look at the staying well section- menopause, for advice.
Some people notice that they put on weight while taking tamoxifen. This may be due to water retention.
Women who have not yet had the menopause may notice that their monthly periods change. They may become irregular, lighter or sometimes stop altogether. Some women also notice an increase in vaginal discharge and itching of the area around the vagina (the vulva). If this is bothersome, see your GP for advice.
Some people get leg cramps with tamoxifen. Walking may stretch the muscle and help with this. Let your doctor know if leg cramps are a problem. If your leg becomes red, hot or swollen, tell your doctor immediately.
Some people affected by migraines notice a change in the pattern of their headaches.
In postmenopausal women, tamoxifen can slightly increase the risk of blood clots and strokes. If you have any pain, warmth, swelling or tenderness in an arm or leg (or any chest pain), you must tell your doctor straight away.
Blurred or reduced vision is very rare, but any changes in your eyesight should be reported to your doctor.
Always let your doctor or nurse know about any side effects you have. There are usually ways in which they can be controlled or improved.
Studies have shown that postmenopausal women who take tamoxifen over a long period of time may have a very slightly increased risk of developing cancer of the lining of the womb However, this small risk is generally outweighed by the benefits of taking tamoxifen.
If detected early, treatment for endometrial cancer is usually very successful. An early warning sign is abnormal vaginal bleeding, although this is often caused by a non-cancerous condition such as polyps.
If you have any abnormal vaginal bleeding, let your doctor know. Some women may have regular gynaecological check-ups.